Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 71, NWS Rapid City, SD

June 19, 2021Custer County, Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 19, 2021, 7:48 PM MDT for Custer County, Pennington County, South Dakota. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2021, 7:48 PM MDT (01:48 UTC)
Expired
Jun 19, 2021, 8:45 PM MDT
In force
57 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Custer County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 33 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 7:50 PM MDTHAIL 29 Sw Wall, SD
Jun 19, 8:22 PM MDTTSTM WND GST 605 N Scenic, SDLOTS OF NICKEL-SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.8 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1152 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
2340 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

644 
WUUS53 KUNR 200148
SVRUNR
SDC033-103-200245-
/O.NEW.KUNR.SV.W.0071.210620T0148Z-210620T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
748 PM MDT Sat Jun 19 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Custer County in southwestern South Dakota...
  Southeastern Pennington County in west central South Dakota...

* Until 845 PM MDT.

* At 748 PM MDT, a severe thunderstorm was located 5 miles east of
  Farmingdale, or 23 miles east of Rapid City, moving southeast at 30
  mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Owanka around 805 PM MDT.

Other locations in the path of this severe thunderstorm include
Scenic, northern Badlands National Park and Pinnacles Ranger Station.

This includes Interstate 90 in South Dakota between Mile Markers 103
and 111.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4389 10295 4406 10283 4406 10222 4369 10222
      4369 10242
TIME...MOT...LOC 0148Z 293DEG 27KT 4396 10279 

HAIL...1.75IN
WIND...60MPH
 
$$

Helgeson
2 follow-up statements
794 
WWUS53 KUNR 200203
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
803 PM MDT Sat Jun 19 2021

SDC033-103-200245-
/O.CON.KUNR.SV.W.0071.000000T0000Z-210620T0245Z/
Custer SD-Pennington SD-
803 PM MDT Sat Jun 19 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR NORTHEASTERN CUSTER AND SOUTHEASTERN PENNINGTON COUNTIES...

At 803 PM MDT, a severe thunderstorm was located 8 miles east of
Railroad Buttes, or 30 miles east of Rapid City, moving southeast at
30 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
  Scenic and Pinnacles Ranger Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4385 10285 4402 10270 4398 10222 4369 10222
      4369 10242
TIME...MOT...LOC 0203Z 297DEG 24KT 4391 10268 

HAIL...2.00IN
WIND...60MPH
 
$$

Helgeson
559 
WWUS53 KUNR 200241
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
841 PM MDT Sat Jun 19 2021

SDC033-103-200250-
/O.EXP.KUNR.SV.W.0071.000000T0000Z-210620T0245Z/
Custer SD-Pennington SD-
841 PM MDT Sat Jun 19 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUSTER AND
SOUTHEASTERN PENNINGTON COUNTIES WILL EXPIRE AT 845 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4385 10285 4402 10270 4398 10222 4369 10222
      4369 10242
TIME...MOT...LOC 0240Z 293DEG 27KT 4381 10234 

$$

Helgeson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 5:06 PM MDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 19, 5:06 PM MDT, 2 hours 42 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
506 PM MDT Sat Jun 19 2021

.DISCUSSION...(This Evening Through Saturday)
Issued at 240 PM MDT Sat Jun 19 2021

Current surface analysis shows weak low pressure over northeast
WY, with high pressure centered to the east of the region. A
dryline has developed to the south of the low. Cold front is
located further west from eastern MT to central and western WY.
Southeasterly winds to the east of the low are bringing slightly
warmer air and increased moisture into the area. Upper level
analysis shows high pressure over the Four Corners area, with near
zonal flow our region. A weak disturbance brought isolated to
widely scattered showers and storms to western SD this morning.
Skies are mostly sunny to partly cloudy now with temps in the 80s
to around 90 degrees. KUDX radar showed a lone cell that developed
along the Weston/Niobrara county border earlier, but has now
dissipated. Winds are west to northwest over western parts of
northeast WY behind the low, south to southeast elsewhere at 10 to
around 20 mph.

There remains a marginal risk for severe storms over a good portion
of the area late this afternoon and evening, especially from the
Black Hills south and eastward. MUCAPE values of 1000 to 1500 j/kg
has pooled up against the dryline across the Black Hills area and a
good portion of western SD. Shear has increased and is favorable for
organized storms and supercell development over western SD. Main
concern in the near term continues to be fairly high CIN that is in
place east of the low right now, especially over the SD plains. A
good amount of cirrus is helping to hinder possible development, as
well as a lack of upper level forcing for the time being. A couple
of storms tried to develop earlier over the northern Black Hills,
but could not break through. However, this cap will continue to
weaken with time through the late afternoon into the early evening.
It may erode enough over the Black Hills to possibly get some
isolated development to break through in the next 2 to 3 hours.
Otherwise, it looks like the main timeframe for isolated strong to
severe storm development will be in the early to mid evening when
the low starts to move east across the area and somewhat better
forcing arrives. The better potential will be to the southeast of
the Black Hills, with the more signficant potential likely further
south across NE, where better upper level support will be and low
level jet strengthens. Any stronger activity that develops over our
area should move east of the CWA overnight as low pressure and cold
front slide east of the area.

Much cooler air will be here for Sunday and Monday, with highs only
in the 60s and 70s and lows mostly in the 40s. Shortwave trough
moving in from the northwest Sunday and Sunday night will bring a
chance for showers and a few thunderstorms, but some models have the
energy splitting as it crosses the area, so the better chances could
end up mostly north and west of our area. Warming trend takes place
into midweek as ridge builds over the Rockies, with highs back into
the 80s on Tuesday, 80s and 90s Wednesday and Thursday. Temps could
be a bit cooler toward the end of the week, but still above average,
as the ridge likely weakens over the region. Mainly dry weather
looks to be the story through midweek, with the potential for at
least isolated storms returning late in the week when the ridge
weakens.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 504 PM MDT Sat Jun 19 2021

Isolated/scattered TSRA will move across the area this evening
with local MVFR conditions and gusty winds. A cold front will
then move across the area tonight, bringing gusty northwest winds.
MVFR CIGS also will move into the CWA after 06z, in association
with lower clouds and showers that develop behind the cold front,
pushing southeast overnight.

&&

.FIRE WEATHER...
Issued At 240 PM MDT Sat Jun 19 2021

Red flag or near red flag conditions are noted over a good
portion of the northeast WY plains this afternoon, especially
western areas. Relative humidity values have dropped into the
teens in many areas, with the gustiest winds mostly over Campbell
County. Conditions will improve this evening as a cold front
passes, with much higher humidity expected on Sunday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Red Flag Warning until 8 PM MDT this evening for WYZ314>317.

&&

DISCUSSION...26
AVIATION...Helgeson
FIRE WEATHER...26
Hazardous weather outlook, Jun 19, 5:26 AM MDT, 14 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
526 AM MDT Sat Jun 19 2021

WYZ054>056-058-201300-
Northern Campbell-Southern Campbell-Western Crook-Weston-
526 AM MDT Sat Jun 19 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected today as the
relative humidity drops to 10 to 15 percent and winds gust from 25
to 30 mph. Isolated thunderstorms are expected this afternoon and
early evening, with a small chance of a severe storm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered showers and thunderstorms are expected Sunday, but
severe storms are not expected at this time.

Elevated fire weather conditions are possible again on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ057-071-
201300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Wyoming Black Hills-Northeastern Crook-
526 AM MDT Sat Jun 19 2021 /626 AM CDT Sat Jun 19 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop over the area
today, especially this afternoon and evening. There is a marginal
risk of severe storms with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A cold front will bring gusty northwest winds to the area on
Sunday. Scattered showers and thunderstorms also will occur, but
severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

Bunkers

In the hours before

Local storm report, Jun 19, 6:09 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
609 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             1 S STURGIS             44.40N 103.51W
06/19/2021  E1.00 INCH       MEADE              SD   PUBLIC

&&

POJORLIE
Local storm report, Jun 19, 6:31 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
631 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             9 NNW ELLSWORTH AFB     44.27N 103.17W
06/19/2021  E1.00 INCH       MEADE              SD   PUBLIC

            MOSTLY NICKELS COVERED THE GROUND

&&

POJORLIE
Special weather statement, Jun 19, 6:52 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Rapid City SD
652 PM MDT Sat Jun 19 2021

SDZ026-031-200130-
Pennington Co Plains SD-Rapid City SD-
652 PM MDT Sat Jun 19 2021

...STRONG THUNDERSTORM OVER CENTRAL PENNINGTON COUNTY...

At 652 PM MDT, Doppler radar was tracking a strong thunderstorm over
northeastern Rapid City, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northern Rapid City, Rapid Valley, southern Ellsworth Air Force Base,
Box Elder, Caputa and Rapid City Airport.

This includes Interstate 90 in South Dakota between Mile Markers 57
and 73.

LAT...LON 4408 10326 4413 10325 4414 10290 4397 10299
TIME...MOT...LOC 0052Z 289DEG 16KT 4410 10321

Helgeson
Local storm report, Jun 19, 7:06 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
706 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             2 NE DWTN RAPID CITY    44.10N 103.20W
06/19/2021  E0.75 INCH       PENNINGTON         SD   PUBLIC

&&

POJORLIE
Special weather statement, Jun 19, 7:23 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Rapid City SD
723 PM MDT Sat Jun 19 2021

SDZ002-012-013-200215-
Butte SD-Perkins SD-Northern Meade Co Plains SD-
723 PM MDT Sat Jun 19 2021

...STRONG THUNDERSTORM OVER NORTHEASTERN BUTTE...NORTHERN MEADE AND
SOUTHWESTERN PERKINS COUNTIES...

At 722 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Hoover, or 37 miles southeast of Buffalo, moving east
at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mud Butte and Zeona.

LAT...LON 4508 10325 4517 10323 4523 10280 4494 10279
TIME...MOT...LOC 0122Z 268DEG 21KT 4513 10315

Helgeson
Special weather statement, Jun 19, 7:28 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Rapid City SD
728 PM MDT Sat Jun 19 2021

SDZ031-073-200230-
Pennington Co Plains SD-Southern Meade Co Plains SD-
728 PM MDT Sat Jun 19 2021

...STRONG THUNDERSTORMS OVER SOUTH CENTRAL MEADE AND EAST CENTRAL
PENNINGTON COUNTIES...

At 728 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Wall to 4 miles north of
Caputa. Movement was east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Wall, New Underwood, Wasta, Quinn, Owanka, Caputa, Farmingdale,
Wicksville and Delta 9 Missile Silo.

This includes Interstate 90 in South Dakota between Mile Markers 70
and 117.

LAT...LON 4393 10209 4395 10300 4416 10300 4417 10219
TIME...MOT...LOC 0128Z 282DEG 19KT 4408 10219 4406 10297

Helgeson

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:10 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington65 min
Jun 19, 6:52 PM MDTSpecial Weather StatementUNRPennington38 min
Jun 19, 6:57 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington30 min
Jun 19, 7:23 PM MDTSpecial Weather StatementUNRButte52 min
Jun 19, 7:28 PM MDTSpecial Weather StatementUNRPennington62 min
Jun 19, 8:06 PM MDTSevere Thunderstorm WarningUNRJackson, Pennington54 min
Jun 19, 8:47 PM MDTSpecial Weather StatementUNRJackson43 min
Jun 19, 9:02 PM MDTSpecial Weather StatementUNRMellette58 min
Jun 19, 10:36 PM MDTSpecial Weather StatementUNRMeade39 min
Jun 19, 11:29 PM MDTSpecial Weather StatementUNRZiebach46 min
Jun 20, 12:23 AM MDTSpecial Weather StatementUNRHaakon37 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.